Hidden dangers of fentanyl

| Oct 19, 2020 | Drug Crimes |

As a synthetic opioid, i.e., a substance with effects similar to naturally derived opiates but created in a lab, fentanyl has an accepted medical use for treating severe pain. When misused, fentanyl can be extremely dangerous. It is much more potent than other narcotics, such as morphine or heroin. As a result, even a small amount of fentanyl can cause a potentially lethal overdose.

Because of its potency and potential for abuse, fentanyl is a Schedule II controlled substance. This imposes strict restrictions on its manufacture, distribution and possession. Nevertheless, illicit fentanyl has shown up in unexpected places and poses potential problems.

Counterfeit pills

According to the Tennessee Bureau of Investigations, authorities have seen heroin laced with fentanyl for some time. More recently, however, they have discovered pills of what appear to be other drugs, even prescription medications, that lab analysis later reveals to be fentanyl. It is reportedly difficult to tell these counterfeit pills from the real thing upon visual inspection. The Bureau describes counterfeit oxycodone pills containing fentanyl that nevertheless had the same stamp, appearance and size.

Overdose symptoms

The Drug Enforcement Agency describes a triad of symptoms often present with overdoses of opioids such as fentanyl:

  • Reduced breathing
  • Pinpoint pupils
  • Coma

Opioid overdose can also cause the skin to turn blue, a condition called cyanosis, and become cold and clammy. Death can result from respiratory failure due to overdose.

With fentanyl turning up in unexpected places and sometimes disguised as other drugs, both the people using the drugs and investigating their use are susceptible to an accidental overdose. To counteract this potential threat, state authorities now carry auto-injectors of medication that reverses the effects.